Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS Green Bay, WI

September 26, 2020Marinette County, Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 2020, 4:09 PM CDT for Marinette County, Oconto County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2020, 4:09 PM CDT (21:09 UTC)
Expired
Sep 26, 2020, 4:30 PM CDT
In force
21 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 72 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KGRB 262109
SVRGRB
WIC075-083-262130-
/O.NEW.KGRB.SV.W.0077.200926T2109Z-200926T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
409 PM CDT Sat Sep 26 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Marinette County in northeastern Wisconsin...
  Central Oconto County in northeastern Wisconsin...

* Until 430 PM CDT.

* At 409 PM CDT, severe thunderstorms were located along a line
  extending from near Crivitz to Oconto, moving east at 65 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Marinette, Menominee, Oconto, Crivitz, Pound, Peshtigo,
  Porterfield, Beaver, Coleman and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!

&&

LAT...LON 4496 8744 4498 8743 4501 8755 4494 8759
      4493 8771 4488 8777 4484 8793 4518 8823
      4536 8766 4517 8774 4511 8766 4510 8759
      4514 8759 4512 8754 4506 8752 4502 8754
      4499 8746 4501 8740 4497 8739
TIME...MOT...LOC 2109Z 254DEG 55KT 4518 8803 4492 8785 

HAIL...1.00IN
WIND...<50MPH
 
$$
Kieckbusch
2 follow-up statements
484 
WWUS53 KGRB 262119
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
419 PM CDT Sat Sep 26 2020

WIC083-262128-
/O.CAN.KGRB.SV.W.0077.000000T0000Z-200926T2130Z/
Oconto WI-
419 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OCONTO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4496 8743 4499 8742 4503 8754 4494 8759
      4491 8776 4493 8783 4496 8776 4499 8776
      4500 8789 4518 8802 4527 8770 4517 8774
      4511 8766 4510 8759 4514 8759 4512 8754
      4504 8754 4501 8746 4501 8740 4497 8739
TIME...MOT...LOC 2118Z 254DEG 55KT 4521 8788 4495 8771 

$$

WIC075-262130-
/O.CON.KGRB.SV.W.0077.000000T0000Z-200926T2130Z/
Marinette WI-
419 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MARINETTE COUNTY...

At 418 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Crivitz to 8 miles northeast of
Oconto, moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Marinette, Menominee, Peshtigo, Porterfield, Harmony and Loomis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 4496 8743 4499 8742 4503 8754 4494 8759
      4491 8776 4493 8783 4496 8776 4499 8776
      4500 8789 4518 8802 4527 8770 4517 8774
      4511 8766 4510 8759 4514 8759 4512 8754
      4504 8754 4501 8746 4501 8740 4497 8739
TIME...MOT...LOC 2118Z 254DEG 55KT 4521 8788 4495 8771 

HAIL...1.00IN
WIND...<50MPH
 
$$
Kieckbusch
638 
WWUS53 KGRB 262128
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
428 PM CDT Sat Sep 26 2020

WIC075-262138-
/O.EXP.KGRB.SV.W.0077.000000T0000Z-200926T2130Z/
Marinette WI-
428 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARINETTE COUNTY WILL
EXPIRE AT 430 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with
these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4496 8743 4499 8742 4503 8754 4494 8759
      4491 8776 4493 8783 4496 8776 4499 8776
      4500 8789 4518 8802 4527 8770 4517 8774
      4511 8766 4510 8759 4514 8759 4512 8754
      4504 8754 4501 8746 4501 8740 4497 8739
TIME...MOT...LOC 2128Z 254DEG 55KT 4524 8771 4498 8754 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:50 PM CDT, 19 minutes earlier.

Area forecast discussion, Sep 26, 3:50 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
350 PM CDT Sat Sep 26 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 350 PM CDT Sat Sep 26 2020

All eyes are on the ongoing/additional severe weather this
afternoon/evening. 850mb boundary/front was draped across central
and east-central WI late this morning. This along with some weak
WAA, moisture convergence and steep mid-level lapse rates aided
in some shower/storm develop over Lake Michigan. Still tough to
find the surface warm front as winds/dewpoints fairly uniform
across the area, but it appears it is slowly lifting northward
from Door County toward Wood County as of 3pm. Showers and storms
have developed across central WI and pushed northeast across the
area during the early afternoon hours. Most of this activity is
doing a very good job of keeping instability down (MUCAPEs
struggling to get to 500 J/kg and low level lapse rates under 5.0
C/km). But a few of the storms north of the boundary have tapped
into the mid level instability and are producing some large hail.

For this afternoon and evening...chances of severe weather will
diminish across areas of central and east central WI late this
afternoon as the boundary lifts north and the clouds/rain have
kept a damper on instability. Chances for severe weather will
continue farther north as the front lifts toward the MI border and
instability advects north aided by a strengthening southwesterly
low level jet. Upper support also increasing as the upper trough
approaches. Hail appears to be the greatest severe threat along
and north of the boundary. A conditional wind and tornado threat
still exists near the boundary with impressive bulk shear over 50
knots and favorable hodographs for supercells. Question will be
if the better instability can catch up to the front. If things
come together, surface based convection would be possible and
bring a higher wind/tornado threat. Severe weather threat will
end/exit the area by around 11 pm, as instability wanes and areas
of storms head into the U.P. and Lake Michigan. The boundary will
remain situated across the area through the night, so can't rule
out some additional showers or maybe a storm, mainly north, but
coverage should be pretty limited. Quite a bit of dense fog was
noted upstream this morning behind the boundary and where winds
decoupled, but think winds will stay up for much of the
evening/night and there will be clouds around, so that will limit
the fog potential. However, if/where winds die off and clouds
partially clear, some fog development would be possible, with the
highest chance being across north central WI.

For Sunday...the boundary will sink southeast across the area
through the day with a shortwave trough digging into the western
Great Lakes. Best chances for showers will be along and ahead of
the front, but some post-frontal showers will be possible,
especially in the afternoon across central and northern WI as the
colder air arrives aloft. West to southwest winds will be on the
breezy side with gusts up to around 25 mph. Highs will top out in
the 60s near midday or early afternoon, the drop later in the day.

.LONG TERM...Sunday Night Through Saturday
Issued at 350 PM CDT Sat Sep 26 2020

A significant pattern change will occur across the western Great
Lakes during the extended forecast period. An amplified upper
pattern will develop, with ridging over the western U.S. and
troughing across the eastern half of the country. This will
result in a significant cool down, especially over the latter
half of next week. There will also be periodic chances of
showers, though precipitation amounts should be fairly light.
It may get cold enough Thursday night into Friday morning for
some snow flakes north. High pressure should bring a mainly dry
period Friday night into Saturday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1257 PM CDT Sat Sep 26 2020

VFR conditions prevailed late this morning and early afternoon
with mainly mid and upper level clouds pushing across the region.
Some IFR CIGs remained across far north central WI. Showers and a
few storms developed across central and north central WI early
this afternoon and will continue to spread northeast across the
area as a warm front lifts north. This activity will mainly clip
ATW/MTW/GRB with mainly VFR conditions continuing. Farther north
at AUW/CWA/RHI, chances for showers/storms is higher with this
first round of activity and a second round later this
afternoon/evening. The heavier activity could drop CIGs/VSBY
MVFR/IFR range. Low level wind shear is expected to develop this
evening and continue overnight as southwest winds increase to
40-50 knots around 2000 feet. Low clouds and some fog is expected
across north central WI overnight as well. VFR conditions are
expected by mid Sunday morning. A few showers will be possible in
the later morning and afternoon hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Sunday morning for WIZ022-040-
050.
&&

SHORT TERM.....Bersch
LONG TERM......Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, Sep 26, 3:24 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
324 PM CDT Sat Sep 26 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
324 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This afternoon into tonight

Strong to severe thunderstorms are expected late this afternoon
and evening through 11 PM, along and north of Highway 29.
Damaging winds, large hail, and isolated tornadoes are possible.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.
Spotters are requested to report hail over a half inch in diameter
or wind damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-272030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
324 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves will result in hazardous
conditions to small craft on Green Bay and Lake Michigan through
tonight.

Thunderstorms with large hail or strong winds will pose a hazard
to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty winds or high waves will continue on Lake Michigan Sunday,
especially north of Sturgeon Bay, resulting in hazardous
conditions for small craft. The gusty winds and high waves will
diminish Sunday afternoon.

Bersch

In the hours before

Special weather statement, Sep 26, 2:34 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
234 PM CDT Sat Sep 26 2020

WIZ018>020-030-031-262030-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-Lincoln WI-
234 PM CDT Sat Sep 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...MARATHON...
NORTHWESTERN MENOMINEE...LANGLADE AND WESTERN SHAWANO COUNTIES UNTIL
330 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Colby, or 20 miles west of Wausau, moving northeast at
60 mph. Other strong thunderstorms were developing in northern Clark
County, and near Mosinee.

Nickel size hail will be possible with these storms.

Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Abbotsford,
Pearson, Dutch Corners and Veterans Memorial County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4518 9004 4542 8906 4500 8866 4468 8992
      4469 9004 4493 9032
TIME...MOT...LOC 1933Z 246DEG 50KT 4488 9004

Kieckbusch
Local storm report, Sep 26, 3:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 E MERRILL             45.18N 89.65W
09/26/2020  E1.00 INCH       LINCOLN            WI   LAW ENFORCEMENT

&&

KEITHC
Special weather statement, Sep 26, 3:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
345 PM CDT Sat Sep 26 2020

WIZ020-021-031-073-074-262130-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-
345 PM CDT Sat Sep 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE...NORTHEASTERN
MENOMINEE...OCONTO AND EAST CENTRAL SHAWANO COUNTIES UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Branch to near Gillett. Movement was
east at 50 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Marinette, Menominee, Oconto, Gillett, Crivitz, Pound, South Branch,
Legend Lake, Peshtigo and Oconto Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4492 8740 4488 8764 4491 8754 4496 8758
      4494 8764 4493 8764 4493 8771 4485 8778
      4474 8839 4511 8865 4539 8769 4534 8765
      4517 8774 4511 8766 4512 8753 4495 8756
      4492 8753 4503 8739 4499 8736
TIME...MOT...LOC 2045Z 250DEG 46KT 4507 8854 4483 8837

Kieckbusch
Local storm report, Sep 26, 3:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MERRILL                 45.18N 89.68W
09/26/2020  M1.00 INCH       LINCOLN            WI   TRAINED SPOTTER

            ONE INCH HAIL FOR APPROXIMATELY 5 MINUTES

&&

TIMMU
Local storm report, Sep 26, 3:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NE MERRILL            45.19N 89.67W
09/26/2020  M1.25 INCH       LINCOLN            WI   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

KEITHC
Local storm report, Sep 26, 4:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
409 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 S HICKORY CORNERS     44.96N 88.26W
09/26/2020  M1.25 INCH       OCONTO             WI   PUBLIC

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:36 PM CDTSpecial Weather StatementGRBVilas24 min
Sep 25, 8:53 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Sep 25, 9:53 PM CDTSevere Thunderstorm WarningGRBForest, Vilas52 min
Sep 25, 10:44 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest28 min
Sep 26, 3:52 AM CDTSmall Craft AdvisoryGRB39 hr
Sep 26, 11:12 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc23 hr
Sep 26, 2:34 PM CDTSpecial Weather StatementGRBLanglade, Marathon56 min
Sep 26, 3:00 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano45 min
Sep 26, 3:09 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon51 min
Sep 26, 3:45 PM CDTSpecial Weather StatementGRBOconto45 min
Sep 26, 4:04 PM CDTSpecial Marine WarningGRB86 min
Sep 26, 4:13 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto32 min
Sep 26, 4:35 PM CDTSpecial Weather StatementGRBDoor25 min
Sep 26, 4:49 PM CDTSpecial Weather StatementGRBMarinette41 min
Sep 26, 5:06 PM CDTSpecial Marine WarningGRB24 min
Sep 26, 5:24 PM CDTSpecial Marine WarningGRB51 min
Sep 26, 5:33 PM CDTSevere Thunderstorm WarningGRBDoor42 min
Sep 26, 5:35 PM CDTSpecial Marine WarningGRB26 min
Sep 26, 6:33 PM CDTSpecial Weather StatementGRBVilas42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.